Michigan, 2021

Lightning Strike in Michigan, May 7, 2021

May 7, 2021 · NWS DTX · 1 event in 1 county or zone

Lightning struck a tree and transferred to a parked car. A fire was started, and the exit energy created hole on the ground by one of the wheels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a tree and transferred to a parked car. A fire was started, and the exit energy created hole on the ground by one of the wheels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 12:20 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 12:20 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
120 PM EDT Fri May 7 2021

.AVIATION...

Radar trends show a band of light to moderate showers working into
the area from the west early this afternoon, mainly focused over the
northern TAF sites. More numerous showers are expected to develop
mid-afternoon across the area as a cold front swings through the
state. Scattered thunderstorms still look likely between 19Z and 00Z
given the modest instability. Ceilings fall over the course of the
evening with low MVFR becoming likely after sunset. Low clouds
remain overhead tonight with some light drizzle, perhaps with a
snowflake mixed in, possible from PTK north. Winds turn northwest
this evening behind the rain but remain on the lighter side through
tonight at around 10kts.

For DTW...More widespread showers develop over the area between 18Z
and 19Z with thunderstorm chances focused mainly between 20Z and
23Z. Ceilings will fall over the course of this rain event bottoming
out in low MVFR territory around 06Z tonight. Low MVFR cigs likely
linger into Saturday morning before lifting begins to occur late
morning.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft tonight.

* Moderate for thunderstorms this afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 1000 AM EDT Fri May 7 2021

UPDATE...

Forecast on track for the back half of the daylight period.
Elongated shortwave evident late this morning pulling east of lake
Michigan on pace to pivot across southeast Michigan coincident with
peak heating. Window of forced ascent tied to the attendant cold
front effectively augments the inherent increase in both low and mid
level lapse rates - affording an increase in coverage of convective
showers/t-storms locally mid afternoon through early evening. Solid
signal for the occurrence of small hail within healthier updrafts
given sufficient convective depth and very suppressed freezing
levels, but with overall magnitude of instability and wind speed too
limited to support a more organized response. The below average
resident thermal profile receiving an early day boost via better
insolation, but the inbound cloud and trailing cold fropa likely
affords another 10 degrees of warming heading into the afternoon -
placing a ceiling for late day readings to peak in the 50s.

PREV DISCUSSION...
Issued at 359 AM EDT Fri May 7 2021

DISCUSSION...

Decided to cancel the Frost Advisory for this morning across the
Saginaw Valley. Ample low level moisture wrapping around the surface
low over Ohio combined with cooling temps, produced fog early last
night preventing the good radiational cooling that was necessary to
get frost formation. Dewpoints in the mid-upper 30s will result in
only very localized frost potential with any temps dropping low
enough, likely not having a long enough duration to affect tender
vegetation. Frost may be possible tonight but clouds and lingering
rain chances may be enough to minimize impacts again but that
remains to be seen.

Dominate longwave trough centered over northern Ontario will wobble
about through the weekend keeping the Great Lakes in a cool pattern,
about 10 degrees below normal, into next week. The airmass will be
so cool aloft, that it will actually excite a round of convection
this afternoon as the next lobe of PV rotations down through lower
MI. A strengthening PV max will pass over SE MI this evening while a
surface low develops along the trough axis passing over the Thumb.
The airmass will offer 500mb/850mb temps around -30C/-1C which will
result in a deep layer of strong lapse rates. CAPE values up to 300
J/kg will also be present all while occuring during peak afternoon
heating, ideal for convection. Though severe weather is not expect
and wind gusts will be minimal due to lack of wind field (below 30
knots up through 15kft), small hail will be possible with such a
cold airmass and low freezing level near 4kft per RAP soundings.
Main time window will be from 18-02Z. though most CAMS suggest
moisture wrapping around the low could keep light rain going over
the eastern Thumb into the overnight.

Dry conditions return on Saturday as mid level heights rise slightly
and northwesterly confluent flow sets up over the region. Largely
clear skies will allow temps to get into the upper 50s but not much
more. Clouds will start to fill back in late in the day and
overnight as cirrus debris start advecting into the area ahead of
the next low pressure system that will pass through the Ohio Valley
Sunday. This low will track along a stalled frontal boundary through
the day which will likely spread rain into southern MI through much
of the day. Though the best forcing along the front looks to stay to
our south, models are advertising a wide variety of solutions as to
how far north the rain will advance. Will keep likely pops south of
M59 but allow some chance/slight chance pops to bleed northward
until models come together better.

MARINE...

A weak low pressure trough brings rain and thunderstorms chances
across the marine areas today. A rather cool airmass with the still
relatively cool lakes is providing more stable conditions over the
waters keeping winds light. Weak pressure gradients and more stable
overlake thermal profiles will keep any wind gusts under 25 knots
through the weekend. There will be another low pressure system on
Sunday morning moving across the Ohio River Valley, which will bring
another round of rain chances mainly across southern Lake Huron to
Lake Erie.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KDK
UPDATE.......MR
DISCUSSION...DRK
MARINE.......AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 7, 3:12 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Fri May 7 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Fri May 7 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely this afternoon into the early
evening hours. Low freezing levels will lead to very small hail with
any thunderstorm. Storms will be moving east around 25 mph.

Temperatures are expected to approach the freezing mark tonight
across many locations, but there may be just enough wind to help
limit frost formation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Fri May 7 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely this afternoon into the early
evening hours. Low freezing levels will lead to very small hail with
any thunderstorm. Storms will be moving east around 20 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The radar

The Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
May 7, 2:02 PM EST
Where
Oakland County, Berkley
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.500, -83.170

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947276.